Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 32, NWS Austin/San Antonio, TX

September 29, 2013Bexar County, Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 29, 2013, 1:48 AM CDT for Bexar County, Comal County, Guadalupe County, Texas. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2013, 1:48 AM CDT (06:48 UTC)
Expired
Sep 29, 2013, 6:30 AM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 14 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 3:09 AM CDTFLASH FLOODNew Braunfels, TXSEVERAL LOW WATER CROSSINGS FLOODED IN COMAL COUNTY.
Sep 29, 3:19 AM CDTHEAVY RAIN 34 E Canyon Lake Dam, TXTHREE INCHES OF RAIN IN PAST TWO HOURS.
Sep 29, 3:51 AM CDTHEAVY RAIN 47 Nne New Braunfels, TXNWS EMPLOYEE REPORTED A STORM TOTAL SO FAR OF 7.4 INCHES SINCE SATURDAY MORNING. ESTIMATED 4 TO 4.5 INCHES IN THE LAST 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2013-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2013-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1515 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WGUS54 KEWX 290648
FFWEWX
TXC029-091-187-290930-
/O.NEW.KEWX.FF.W.0032.130929T0648Z-130929T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
148 AM CDT SUN SEP 29 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BEXAR COUNTY...
  COMAL COUNTY...
  NORTHWESTERN GUADALUPE COUNTY...

* UNTIL 430 AM CDT.

* AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE       
  DETERMINED THAT A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY 
  RAINFALL HAS DEVELOPED ACROSS NORTHERN COMAL COUNTY. THESE 
  STORMS ARE SLOWLY MOVING SOUTHWARD...AND ADDITIONAL SHOWERS AND 
  THUNDERSTORMS HAVE ALSO BEGUN TO DEVELOP AHEAD OF THE MAIN CLUSTER
  OF THUNDERSTORMS. DOPPLER RADAR ESTIMATES THAT THE THUNDERSTORMS
  ARE PRODUCING INTENSE RAINFALL RATES EXCEEDING 4 TO 5 INCHES PER
  HOUR. 
  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CANYON LAKE DAM...NEW BRAUNFELS...UNIVERSAL CITY...BULVERDE...
  CIBOLO...FISCHER...GARDEN RIDGE...GERONIMO...LIVE OAK...MARION...
  MCQUEENEY...SCHERTZ...SELMA...SPRING BRANCH...TIMBERWOOD PARK AND
  ZORN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2999 9830 2981 9801 2976 9799 2978 9796
      2970 9783 2943 9818 2971 9862

$$
3 follow-up statements
965 
WGUS74 KEWX 290835
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CDT SUN SEP 29 2013

TXC029-091-187-290930-
/O.CON.KEWX.FF.W.0032.000000T0000Z-130929T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE TX-BEXAR TX-COMAL TX-
335 AM CDT SUN SEP 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
COMAL...NORTHEASTERN BEXAR AND NORTHWESTERN GUADALUPE COUNTIES...

MOST OF THE HEAVIEST RAIN HAS MOVED OUT OF THE WARNING AREA. 
HOWEVER...LIGHT TO MODERATE RAIN WILL CONTINUE EARLY THIS MORNING. 
THE COMAL COUNTY SHERIFF'S OFFICE HAS REPORTED NUMEROUS LOW WATER 
CROSSINGS ACROSS THE COUNTY ARE FLOODED. ADDITIONALLY...A COCORAHS 
OBSERVER NEAR CANYON LAKE REPORTED 3 INCHES OF RAIN SINCE 1 AM.

LOCATIONS IN THE WARNING AREA INCLUDE ZORN...SPRING BRANCH AND CANYON
LAKE DAM.

LAT...LON 2999 9830 2981 9801 2976 9799 2978 9796
      2970 9783 2943 9818 2971 9862

$$
786 
WGUS54 KEWX 290922
FFWEWX
TXC029-091-187-291130-
/O.EXT.KEWX.FF.W.0032.000000T0000Z-130929T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
422 AM CDT SUN SEP 29 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BEXAR COUNTY...
  COMAL COUNTY...
  NORTHWESTERN GUADALUPE COUNTY...

* UNTIL 630 AM CDT.

* AT 419 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT SCATTERED LIGHT TO MODERATE SHOWERS ARE EXPECTED
  TO DEVELOP ACROSS THE WARNING AREA EARLY THIS MORNING. EVEN THOUGH
  HEAVY RAINFALL IS NOT EXPECTED FROM THIS NEW ACTIVITY...THE RAIN 
  WILL FALL ACROSS AREAS WHICH HAVE ALREADY RECEIVED 4 TO 5 INCHES 
  OVERNIGHT AND ANY ADDITIONAL RAINFALL WILL BE QUICK TO RUNOFF AND 
  CAUSE FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CANYON LAKE
  DAM...NEW BRAUNFELS...UNIVERSAL CITY...BULVERDE...CIBOLO...
  FISCHER...GARDEN RIDGE...GERONIMO...LIVE OAK...MARION...
  MCQUEENEY...SCHERTZ...SELMA...SPRING BRANCH...TIMBERWOOD PARK AND
  ZORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 2999 9830 2981 9801 2976 9799 2978 9796
      2970 9783 2943 9818 2971 9862

$$
818 
WGUS74 KEWX 291130
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 AM CDT SUN SEP 29 2013

TXC029-091-187-291139-
/O.EXP.KEWX.FF.W.0032.000000T0000Z-130929T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE TX-BEXAR TX-COMAL TX-
630 AM CDT SUN SEP 29 2013

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 630 AM CDT 
FOR COMAL...NORTHEASTERN BEXAR AND NORTHWESTERN GUADALUPE COUNTIES...

HEAVY RAINFALL IS NO LONGER EXPECTED. HOWEVER...LIGHT TO MODERATE 
RAIN IS POSSIBLE THROUGHOUT THE MORNING. NO ADDITIONAL FLOODING IS 
EXPECTED AT THIS TIME.

LAT...LON 2999 9830 2981 9801 2976 9799 2978 9796
      2970 9783 2943 9818 2971 9862

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:45 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 28, 11:45 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT SAT SEP 28 2013

.AVIATION...
SLOW MOVING COLD FRONT EXTENDS ALONG I35 AND THIS THE FOCUS OF
RAINFALL TONIGHT. CIGS WILL LOWER TO MVFR AT I35 TERMINALS WITH
RAIN. THERE WILL ALSO BE SOME TSRA AT TIMES. EXPECT THESE
CONDITIONS TO LAST THROUGH THE NIGHT. RAIN HAS ENDED AT DRT...BUT
THERE IS A SLIGHT CHANCE FOR AN ISOLATED SHOWER THERE. EITHER WAY
CIG SHOULD DROP TO MVFR NEAR SUNRISE SUNDAY. NO IMPROVEMENT AT ALL
TERMINALS UNTIL AROUND NOON SUNDAY WHEN CIGS SHOULD RISE TO VFR.
EXPECTING CLEARING SKIES EARLY EVENING.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT SEP 28 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THIS AFTERNOON SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WERE OCCURRING ACROSS SOUTH CENTRAL TEXAS AS SFC HEATING
DESTABILIZED THE TROPICAL AIRMASS. A COLD FRONT WAS ALSO MOVING
SOUTHEAST AND HAD MOVED INTO THE EDWARDS PLATEAU. SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE COLD FRONT SLOWLY
SAGS SOUTHWARD PROVIDING THE FOCUS FOR CONVECTION. PWATS WILL BE
AROUND 2 INCHES AS THE NORTHERN STREAM S/W TAPS INTO TROPICAL
PACIFIC MOISTURE IN ADDITION TO THE LOW LEVEL GULF MOISTURE. THIS
MEANS THAT LOCALLY HEAVY RAINFALL IS LIKELY. RAINFALL TOTALS WILL
AVERAGE BETWEEN ONE QUARTER AND ONE HALF INCH WITH ISOLATED TOTALS
OF 1 TO 3 INCHES POSSIBLE. DUE TO ONGOING DROUGHT CONDITIONS...ONLY
MINOR FLOODING OF STREETS AND STREAMS IN URBAN AREAS IS EXPECTED
DUE TO RUNOFF FROM IMPERVIOUS SURFACES. THE CHANCE FOR SHOWERS
AND THUNDERSTORMS WILL CONTINUE SUNDAY INTO SUNDAY NIGHT AS THE
UPPER LEVEL TROF AXIS AND ATTENDANT FRONTAL BOUNDARY MOVE SLOWLY
TOWARDS THE COAST. LOWS TONIGHT AND SUNDAY NIGHT WILL CONTINUE TO
RUN ABOVE NORMAL. HIGHS ON SUNDAY WILL BE NEAR NORMAL DUE TO
CLOUDS AND PCPN.

LONG TERM (MONDAY THROUGH SATURDAY)...
ISOLATED SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST ON
MONDAY AS THE UPPER LEVEL TROF AXIS FINALLY SHIFTS TO THE SE OF
OUR REGION. TUESDAY THROUGH WEDNESDAY WILL BE DRY AS A WEAK RIDGE
ALOFT BUILDS WESTWARD FROM MEXICO. SEA-BREEZE SHOWERS RETURN ON
THURSDAY AND FRIDAY AS A SFC LOW DEEPENS OVER THE TEXAS/OKLAHOMA
PANHANDLES. ABOVE NORMAL TEMPERATURES WILL CONTINUE MONDAY THRU
FRIDAY. THE FIRST STRONG COLD FRONT OF THE FALL SEASON WILL
ARRIVE FRIDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL
LIKELY ACCOMPANY THE FROPA. HIGHS ON SATURDAY OF NEXT WEEK WILL
RANGE FROM THE UPPER 70S ACROSS THE HILL COUNTRY TO MID 80S
SOUTHWEST WITH NORTHERLY WINDS ON 15 TO 20 MPH IN THE AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  88  71  89  71 /  80  60  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  72  87  69  88  68 /  70  60  30  20  10
NEW BRAUNFELS MUNI AIRPORT     71  88  70  89  69 /  60  50  20  20  10
BURNET MUNI AIRPORT            69  84  66  88  68 /  80  50  20  10  10
DEL RIO INTL AIRPORT           71  85  71  90  71 /  20  20  10  -   -
GEORGETOWN MUNI AIRPORT        70  85  67  88  68 /  80  60  20  20  10
HONDO MUNI AIRPORT             72  89  69  90  69 /  60  40  20  10  10
SAN MARCOS MUNI AIRPORT        71  88  69  88  68 /  70  50  30  20  10
LA GRANGE - FAYETTE REGIONAL   75  88  73  89  72 /  60  50  40  30  20
SAN ANTONIO INTL AIRPORT       73  88  71  89  72 /  60  50  20  20  10
STINSON MUNI AIRPORT           74  89  72  90  73 /  60  40  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...05
Hazardous weather outlook, Sep 28, 2:30 PM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT SAT SEP 28 2013

TXZ171>173-183>194-202>209-217>225-228-291200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
230 PM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE ROCKIES WILL MOVE
INTO THE UPPER MIDWEST. THIS SYSTEM WILL ENHANCE GULF MOISTURE
ADVECTION ACROSS SOUTH CENTRAL TEXAS. THE DEEP MOISTURE ACROSS OUR
AREA WILL COMBINE WITH AN APPROACHING COLD FRONT TO PROMOTE THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY THROUGH EARLY SUNDAY. THE BEST COVERAGE OF SHOWERS AND
THUNDERSTORMS WILL BE TONIGHT THROUGH EARLY SUNDAY. DUE TO THE
MOIST AIRMASS SPREAD OVER OUR AREA...LOCALLY HEAVY RAINFALL IS
POSSIBLE. RAINFALL TOTALS FOR TODAY THROUGH SUNDAY ARE EXPECTED TO
BE ONE INCH OR LESS...BUT A FEW LOCATIONS MAY SEE ONE TO THREE
INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
SUNDAY MORNING WITH RAIN CHANCES BEGINNING TO DECREASE DURING
SUNDAY AFTERNOON. SLIGHT CHANCES FOR RAIN WILL CONTINUE ON MONDAY
AS THE WEAK COLD FRONT WASHES OUT OVER THE COASTAL PLAINS/UPPER
TEXAS COAST. WEAK HIGH PRESSURE WILL BUILD ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEK WITH NO HAZARDOUS WEATHER
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 28, 11:37 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1137 PM CDT SAT SEP 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     FLASH FLOOD      PFLUGERVILLE            30.44N 97.62W
09/28/2013                   TRAVIS             TX   PUBLIC

            PUBLIC REPORTED FLOODING OF FM 685.

&&

BRUEWX
Local storm report, Sep 29, 1:44 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
144 AM CDT SUN SEP 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 AM     HEAVY RAIN       4 W RIO MEDINA          29.43N  98.95W
09/29/2013  M2.50 INCH       MEDINA             TX   PUBLIC

            2.50 INCHES OF RAIN IN 90 MINUTES.

&&

EVENT NUMBER EWX1300574

BF

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:40 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Sep 28, 10:58 PM CDTFlash Flood WarningEWXKendall3 hr
Sep 28, 11:16 PM CDTFlash Flood WarningEWXBastrop, Lee, Travis, Williamson3 hr
Sep 29, 1:56 AM CDTFlash Flood WarningEWXMedina3 hr
Sep 29, 2:00 AM CDTFlash Flood WatchEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more5 hr
Sep 29, 3:21 AM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe, Wilson3 hr
Sep 29, 4:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson2 hr
Sep 29, 5:20 AM CDTAreal Flood AdvisoryEWXBexar, Wilson2 hr
Sep 29, 6:39 AM CDTAreal Flood AdvisoryEWXLee111 min
Sep 29, 10:35 AM CDTRiver Flood WarningEWXKarnes10 hr
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Gonzales, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXComal, Guadalupe105 min
Sep 29, 10:42 AM CDTRiver Flood WarningEWXGonzales10 hr
Sep 29, 1:19 PM CDTRiver Flood WarningEWXCaldwell, Gonzales8 hr

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.